Telltale Signs of Codeine Addiction
The Watershed of the Palm Beaches is licensed by the State of Florida and “Gold Seal” accredited by The Joint Commission for alcohol and drug treatment. This symbolizes value and illumines the dedication to meeting industry performance standards. We are a world-class health care facility that offers professional addiction treatment. Just two miles from beautiful Palm Beach County beaches, our rehabilitation center is the perfect setting to emerge refreshed and renewed.Read More ›
When someone uses codeine recreationally, there are strong signs that point to the abuse of and addiction to the drug. Over time, the person will become more and more immersed in their abuse of the drug and exhibit signs that friends and family members can observe. Below are some of the telltale signs of codeine addiction.
Someone who is addicted to codeine will be constantly intoxicated and will likely not feel normal unless they are taking the drug. However, they will exhibit signs of codeine intoxication which, according to the NLM, are “drowsiness and sometimes intense feelings of well-being, elation, happiness, excitement, and joy.” Those who are addicted to codeine will need to take more and more of the drug in order to achieve these effects because of tolerance, but they will crave the effects of the drug by this point and won’t be able to stop taking it.
In someone with a codeine addiction, the normal signs of drug addiction will be present. These signs will be very obvious to friends, family, and loved ones who will see the changes in the person’s behavior, including:
- Denying the problem
- Inability to “face daily life without drugs”
- Worsening of financial and legal problems
- Inability to control codeine use
- Neglecting to eat and “not caring about physical appearance”
- Neglecting once important activities and responsibilities
- “Hostility when confronted about drug dependence”
- Missing work and school
If someone you know is taking codeine recreationally and other aspects of their life begin to crumble in this way, it is a telltale sign that they have become addicted to the drug. At this point in a person’s substance abuse spiral, nothing matters except getting more of the drug. In addition, the person will likely do anything in order to get more codeine, even if it means doing something dangerous or illegal like:
- Faking prescriptions
- Doctor shopping
- Stealing codeine from hospitals, doctors’ offices, etc.
- Buying or selling codeine illegally
Physical Side Effects
There are actually several physical side effects of codeine use that, when the drug is used as prescribed, can occur. They can range from annoying and easily taken care of to severe and dangerous. Many people who abuse codeine may continue to do so despite the physical side effects, but if you notice them in your loved one, you may want to help them seek treatment. These side effects are:
- This is the most common side effect of narcotic use and will occur when someone is abusing codeine. The individual will likely try to hide it or treat it with over-the-counter medications.
- This is a serious side effect when the drug is being taken correctly, but for addicts, it will be more likely
- If someone you know who is abusing codeine recreationally experiences seizures, get them into treatment as soon as possible.
- Vomiting and nausea
- Difficult urinating
- Mood changes
The danger of codeine addiction means that someone concerned about a friend or family member’s codeine abuse should look for these telltale signs of addiction, especially those that affect the behavior of the person. If you see these in your loved one, finding codeine addiction treatment should be your next step.